Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 46, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 6, 2005, 11:26 PM CDT for Hamilton County, Webster County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2005, 11:26 PM CDT (04:26 UTC)
- Expired
- May 7, 2005, 12:15 AM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Hamilton County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 76 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1114 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 070427 SVRDMX IAC079-187-070515- /O.NEW.KDMX.SV.W.0046.050507T0426Z-050507T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1126 PM CDT FRI MAY 6 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN HAMILTON COUNTY IN CENTRAL IOWA. EASTERN WEBSTER COUNTY IN CENTRAL IOWA. * UNTIL 1215 AM CDT. * AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 12 MILES EAST OF GOWRIE...OR 14 MILES SOUTHEAST OF FORT DODGE...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN WEBSTER AND WESTERN HAMILTON COUNTIES...INCLUDING THE LOCATION OF LEHIGH. LAT...LON 4241 9420 4223 9413 4229 9387 4248 9390 $$
2 follow-up statements
000 WWUS53 KDMX 070448 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1148 PM CDT FRI MAY 6 2005 IAC079-187-070515- /O.CON.KDMX.SV.W.0046.000000T0000Z-050507T0515Z/ WEBSTER IA-HAMILTON IA- 1148 PM CDT FRI MAY 6 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN HAMILTON AND EASTERN WEBSTER COUNTIES UNTIL 1215 AM CDT... AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF WEBSTER CITY...OR 17 MILES SOUTHEAST OF FORT DODGE...AND MOVING NORTHEAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR LEHIGH BY 1140 PM CDT. THE LOCATION OF DAYTON IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4241 9420 4223 9413 4229 9387 4248 9390 $$ BOKSA
000 WWUS53 KDMX 070515 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1216 AM CDT SAT MAY 7 2005 IAC079-187-070526- /O.EXP.KDMX.SV.W.0046.000000T0000Z-050507T0515Z/ WEBSTER IA-HAMILTON IA- 1216 AM CDT SAT MAY 7 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HAMILTON AND EASTERN WEBSTER COUNTIES HAS BEEN ALLOWED TO EXPIRE... AT 1213 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4241 9420 4223 9413 4229 9387 4248 9390 $$ BOKSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:22 PM CDT, 8 hours 4 minutes earlier.
Area forecast discussion, May 6, 3:22 PM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 322 PM CDT FRI MAY 6 2005 .DISCUSSION... NUMEROUS CHANCES FOR THUNDERSTORMS OVER THE NEXT 7 DAYS AS A FRONTAL BOUNDARY MEANDERS ACROSS THE CENTRAL PLAINS THROUGH MUCH OF THE PERIOD. FORECAST CHALLENGES ARE TO DISTINGUISH PERIODS OF HIGHER POPS AS WELL AS DRY PERIODS. WEAK REMNANT SFC BOUNDER HAS BEEN SAGGING ACROSS NORTHERN IOWA MUCH OF THE DAY AND HAS PUSHED FARTHER SOUTH THAN EXPECTED. OVERNIGHT A 50 KT LLJ IS PROGGED TO DEVELOP ACROSS THE MISSOURI RIVER VALLEY AND INTERACT WITH A COUPLE 500 MB IMPULSES THAT ARE CURRENTLY MOVING TOWARD THE REGION. THIS WILL SPILL AN AREA OF SPEED CONVERGENCE AND KINEMATIC ENERGY INTO WESTERN IOWA AND GIVE ADDITIONAL LIFT ALONG THE WEAK SFC BOUNDARY FOR THUNDERSTORM DEVELOPMENT TONIGHT. 0-6KM BULK SHEAR PROFILES OF 15 TO 20 KTS FAIRLY WEAK AND SHOULD LIMIT SEVERE THREAT AS ANY STRONG UPDRAFTS THAT DO DEVELOP WILL BE UNABLE TO MAINTAIN LONGEVITY. THAT BEING SAID...A FEW PULSE SEVERE THUNDERSTORMS ARE POSSIBLE. LOW PRESSURE DEVELOPING OVER THE DAKOTAS WILL RE-ENERGIZE THE SFC BOUNDARY AND PULL IT BACK TO THE NORTH AS A WARM FRONT. WILL BE QUITE UNSTABLE BY SATURDAY AFTERNOON...HOWEVER STORM CHANCES WILL BE LIMITED BY THE LACK OF A FORCING MECHANISM...A CAPPING LAYER AROUND 850 MB AND CLOUD COVER. AN ABUNDANCE OF SUNSHINE MAY OVERCOME THIS CAPPING THOUGH. THE LLJ SHIFTS OVER IA SATURDAY NIGHT AND WILL KEEP THUNDERSTORM CHANCES GOING. A COLD FRONT WILL PUSH INTO THE STATE ON MONDAY AND WILL BRING A GOOD CHANCE FOR THUNDERSTORMS BY THE AFTERNOON HOURS. HAVE REMOVED POPS FROM TUESDAY. ANOTHER SYSTEM WILL DEVELOP ACROSS THE REGION WEDNESDAY WITH ANOTHER BOUNDARY STALLING ACROSS THE CENTRAL PLAINS. MUCH BETTER SHEAR PROFILES LOOK TO BE IN PLACE WITH THIS SYSTEM AND AT THIS TIME APPEARS WILL BRING THE BEST CHANCE FOR SEVERE WEATHER TO THE FORECAST AREA WEDNESDAY AND THURSDAY. TEMPERATURES THROUGH THE EXTENDED WILL BE WITHIN A FEW DEGREES OF CLIMATOLOGY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && DONAVON
Hazardous weather outlook, May 6, 3:10 PM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT FRI MAY 6 2005 IAZ004>006-015-016-023>025-033>035-044>046-057-058-070-071100- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON- GUTHRIE-CASS- 310 PM CDT FRI MAY 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL INTO NORTH CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS DEVELOP THIS EVENING AND WILL INCREASE IN AREAL COVERAGE AFTER 1000 PM. A FEW STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND WIND GUSTS ABOVE 55 MPH FROM 10 PM UNTIL 4 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL CHANCES FOR THUNDERSTORMS EXIST FROM SATURDAY THROUGH NEXT THURSDAY. SOME SEVERE STORMS WILL BE POSSIBLE WITH THE BEST CHANCE EXPECTED SUNDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO EARLY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM 10 PM TONIGHT UNTIL 4 AM SATURDAY. SPOTTER ACTIVATION IS ALSO POSSIBLE SUNDAY NIGHT AND AGAIN WEDNESDAY NIGHT. IAZ007-017-026>028-036>039-047>050-059>062-071>075-081>086- 092>097-071100- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 310 PM CDT FRI MAY 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... SOUTHEAST IOWA...SOUTH CENTRAL IOWA...NORTH CENTRAL IOWA... SOUTHWEST IOWA AND NORTHEAST IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT. AT THIS TIME...IT DOES NOT APPEAR LIKELY THAT THE STORMS WILL BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL CHANCES FOR THUNDERSTORMS EXIST FROM SATURDAY THROUGH NEXT THURSDAY. SOME SEVERE STORMS WILL BE POSSIBLE WITH THE BEST CHANCE EXPECTED SUNDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO EARLY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE SUNDAY NIGHT AND AGAIN WEDNESDAY NIGHT.
In the hours before
Local storm report, May 6, 8:18 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL 4 S ARCADIA 42.03N 95.04W
05/06/2005 0.88 INCH CARROLL IA LAW ENFORCEMENT
&&
BFLocal storm report, May 6, 9:37 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
937 PM CDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 1 S JOLLEY 42.46N 94.72W
05/06/2005 1.00 INCH CALHOUN IA BROADCAST MEDIA
REPORT FROM KCCI SPOTTER.
&&
BFLocal storm report, May 6, 9:45 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
945 PM CDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 3 E JOLLEY 42.48N 94.66W
05/06/2005 1.25 INCH CALHOUN IA TRAINED SPOTTER
HAIL ON GROUND 2 INCHES DEEP.
&&
BFLocal storm report, May 6, 10:47 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 PM CDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL HUMBOLDT 42.72N 94.22W
05/06/2005 0.88 INCH HUMBOLDT IA TRAINED SPOTTER
1037 PM HAIL 3 SW MANSON 42.50N 94.58W
05/06/2005 0.88 INCH CALHOUN IA TRAINED SPOTTER
AT TWIN LAKES.
1040 PM HAIL MANSON 42.53N 94.54W
05/06/2005 1.00 INCH CALHOUN IA LAW ENFORCEMENT
&&
BFLocal storm report, May 6, 11:08 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1108 PM CDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL HUMBOLDT 42.72N 94.22W
05/06/2005 0.75 INCH HUMBOLDT IA LAW ENFORCEMENT
1045 PM HAIL HARDY 42.81N 94.05W
05/06/2005 0.75 INCH HUMBOLDT IA LAW ENFORCEMENT
&&
BFLocal storm report, May 6, 11:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1111 PM CDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL MANSON 42.53N 94.54W
05/06/2005 1.25 INCH CALHOUN IA BROADCAST MEDIA
KCCI SPOTTER.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:08 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 52 min |
| May 6, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 49 min |
| May 6, 10:33 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 42 min |
| May 6, 10:36 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 39 min |
| May 7, 4:06 AM CDT | Flash Flood Warning | DMX | Hancock, Kossuth | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.